New Mexico, 2023

High Wind in New Mexico, March 1 to 2, 2023

March 1 to 2, 2023 · NWS EPZ · 1 event in 1 county or zone

An upper low was moving near the International Border with a 120 knot jet ahead of it. Strong winds ahead an approaching cold front gusted up to 79 mph at Salinas Peak.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving near the International Border with a 120 knot jet ahead of it. Strong winds ahead an approaching cold front gusted up to 79 mph at Salinas Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 1, 2:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 1, 2:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MST Wed Mar 1 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 232 PM MST Wed Mar 1 2023

Active weather will continue through Thursday with ongoing winds
as a potent system passes by. Dusty conditions linger this
evening, followed by a strong cold front arriving late tonight,
bringing mountain snow and lowland flurries into Thursday
morning. After a cold day tomorrow, lighter winds and warming
temperatures return through the weekend.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 232 PM MST Wed Mar 1 2023

Mostly clear skies are in place as a plume of subtropical
moisture shifts to the east this afternoon. Some cumulus are
developing out west ahead of a strong upper low that will be
impacting the region for the next 24 hours or so. Rain/snow
showers develop in the Gila Region this evening in advance of the
Pacific cold front that will roll through the CWA after midnight
and into tomorrow morning. The best moisture and lift ahead of the
low will be in the Gila as temperatures tumble overnight behind
the strong front. Scattered to widespread snow showers are
expected in the Gila Region tonight with moderate accumulations of
4-10 inches in the higher terrain.

The front progresses eastward into the morning, bringing along
much colder air and a shot of snow showers for the lowlands.
Precip may begin as rain initially with the front but should
quickly change over to snow. Minor accumulations are possible in
the lowlands, most likely west of the Continental Divide where a
Winter Weather Advisory remains in place. El Paso may see a burst
of snow in the early morning hours with the front before the band
of precip weakens further east. The Sacs also look to receive
snowfall tomorrow morning with totals up to 4 inches possible due
to upslope flow. The snow should come to an end by the afternoon
except for lingering flurries in the Sacs.

Brisk to windy conditions will be the main story through tomorrow.
A Wind Advisory is in effect for most areas through Thursday with
gusts up to 50 mph in the lowlands and 60 mph in the mountains.
Dustiness has been observed in Deming and elsewhere this afternoon
which may linger into the evening. Some decrease in the winds is
expected overnight in eastern areas. A High Wind Warning remains
in effect for the Sacs and east slopes from midnight tonight until
8pm Thursday, but may be cut back as models are trending lighter
during the afternoon. No changes made to wind hazards through
tomorrow in terms of timing and zones. Eastern lowland zones could
be upgraded to a HWW for Thu afternoon since models are showing
near-warning winds behind the front. The winds shift from SW to W
with the front. Highs tomorrow will be much colder on the backside
of the system, struggling to reach 50 in El Paso.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 232 PM MST Wed Mar 1 2023

Breezy west-northwest winds linger through Thursday evening,
especially in the mountains and along the I-10 corridor. For the
rest of the forecast, winds will be on the lighter side under
generally zonal flow aloft. Afternoon breezes of 10 to 20 mph can
be expected each day into next week. Mainly clear skies return
Thursday night once the lingering snow flurries come to an end in
the Sacs during the evening. Temperatures rebound quickly by the
weekend to near and above normal as winds shift back to
southwesterly. Highs reach into the 70s to start the new week. The
quiet spring weather continues through early next week with a
slight chance of rain possible into midweek if the subtropical jet
makes a return.

&&

.AVIATION...
(18Z TAFS)
Issued at 1013 AM MST Wed Mar 1 2023

Windy conditions expected across the area through the forecast
period as a strong storm system moves in. Gusts increase into the
20s to start the forecast from the southwest along with clearing
skies. Gusty winds look to produce BLDU from mid-afternoon to
early evening in southern areas, especially for KELP with MVFR
conditions likely for several hours due to lowered VIS. Amendments
possible to TAFs as we track any dust plumes later today. Dust
should settle this evening while the brisk winds continue. A
strong cold front pushes through in early AM, bringing BKN-OVC100
and a band of rain/snow showers later in period. Prevailing -RASN
added to TAFs late tonight except for KELP which has PROB30 for
now. Winds shift more westerly behind front and remain strong.

&&

.FIRE WEATHER...
Issued at 232 PM MST Wed Mar 1 2023

Critical fire danger into this evening especially east of the Rio
Grande valley where very dry air (RH 5-15%) combines with strong
southwest flow (25-35 mph). Red Flag Warning remains in effect for
eastern lowlands until 7pm this evening. Cold front arriving
Thursday morning, bringing widespread wetting precipitation and
additional snows to local mountains. RH greatly improving on
Thursday with much cooler temperatures and decent moisture
associated with the front. Lighter winds and warmer temperatures
through the weekend.

Min RHs return to 10-20% by the weekend while the winds are
modestly breezy. Vent rates will be excellent Thursday then
mostly poor on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  37  51  32  63 /  20  70   0   0
Sierra Blanca            32  46  27  58 /   0  60   0   0
Las Cruces               33  50  28  62 /  60  50   0   0
Alamogordo               33  49  26  60 /  20  60   0   0
Cloudcroft               17  26  18  40 /  30  70  20   0
Truth or Consequences    33  50  29  61 /  60  20   0   0
Silver City              22  36  23  50 / 100  30   0   0
Deming                   28  46  25  60 /  80  20   0   0
Lordsburg                25  44  23  56 / 100  20   0   0
West El Paso Metro       35  49  32  61 /  30  70   0   0
Dell City                33  50  25  64 /  10  30   0   0
Fort Hancock             33  52  29  64 /   0  70   0   0
Loma Linda               30  43  26  55 /  10  70   0   0
Fabens                   33  51  30  63 /  10  70   0   0
Santa Teresa             31  47  28  61 /  30  70   0   0
White Sands HQ           36  50  31  61 /  40  60   0   0
Jornada Range            33  49  24  61 /  60  40   0   0
Hatch                    32  50  23  64 /  60  20   0   0
Columbus                 30  47  29  61 /  80  40   0   0
Orogrande                34  49  26  61 /  20  50   0   0
Mayhill                  27  38  25  56 /  20  50  10   0
Mescalero                23  37  21  50 /  30  80  20   0
Timberon                 20  36  19  49 /  20  60  10   0
Winston                  22  40  24  57 /  80  20   0   0
Hillsboro                25  46  24  61 /  80  20   0   0
Spaceport                33  50  24  61 /  60  30   0   0
Lake Roberts             17  38  17  52 / 100  40   0   0
Hurley                   22  41  22  57 / 100  20   0   0
Cliff                    17  46  16  58 / 100  20   0   0
Mule Creek               21  40  22  50 / 100  20   0   0
Faywood                  25  42  24  57 /  90  20   0   0
Animas                   25  46  23  59 / 100  20   0   0
Hachita                  25  45  24  59 /  90  20   0   0
Antelope Wells           26  46  24  61 /  90  20   0   0
Cloverdale               24  40  26  53 / 100  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM MST Thursday for TXZ420>422.

     Red Flag Warning until 7 PM MST this evening for TXZ055-056.

     Wind Advisory from midnight tonight to 8 PM MST Thursday for
     TXZ418-419-423-424.

NM...Wind Advisory until 8 PM MST Thursday for NMZ402-403-406>414-417.

     Winter Storm Warning from 6 PM this evening to noon MST Thursday
     for NMZ402.

     Winter Weather Advisory from 6 PM this evening to noon MST
     Thursday for NMZ401-403>406-408-414-415.

     Red Flag Warning until 7 PM MST this evening for NMZ112.

     High Wind Warning from midnight tonight to 8 PM MST Thursday for
     NMZ415-416.

     Wind Advisory until midnight MST tonight for NMZ401-404-405-415-
     416.

&&

SHORT TERM...39-Aronson
LONG TERM....39-Aronson
AVIATION...39-Aronson
Hazardous weather outlook, Mar 1, 7:45 AM MST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
745 AM MST Wed Mar 1 2023

NMZ401-403>414-416-417-TXZ418>424-021445-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
745 AM MST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Windy conditions can be expected areawide for today and tonight,
with areas of blowing dust along and south of the I-10 corridor.
The combination of strong winds and blowing dust will lead to
difficult driving conditions, especially for high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A potent cold front will move across the area Thursday morning
with strong winds ahead and just behind frontal passage. Slight
chance of snow will exist for most lowland locations as the front
progresses west and east across the area. Very light accumulations
expected across most of the area, with and inch or two possible
along and west of the Continental Divide. Windy conditions will
continue through the day on Thursday will very cold temperatures,
20 degrees below average. Weather conditions becoming fair and
quiet heading through the weekend with temperatures rebounding
back to the seasonal average for the beginning of March.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-415-021445-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
745 AM MST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Windy conditions can be expected today and tonight over area
mountains. These strong winds will lead to difficult driving
conditions. especially for high profile vehicles. Snow will
overspread the Gila during the overnight hours will moderate snow
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A potent cold front will move west to east during the morning
hours on Thursday, first impacting the Gila before impacting the
Sacramento Mountains mid morning on Thursday. Snow accumulations
will be heaviest for the Gila Wilderness by midday Thursday.
Windy conditions will continue through the day on Thursday will
very cold temperatures, 20 degrees below average. Weather
conditions becoming fair and quiet heading through the weekend
with temperatures rebounding back to the seasonal average for the
beginning of March.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogers

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
March 1, 5:00 PM MST to March 2, 2:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A peak gust of 79 mph was recorded at Salinas Peak on the White Sands Missile Range. Other gusts included 67 mph at San Augustin Pass and 59 mph at the White Sands Missile Range Museum.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083528.